Inflammatory Myopathy Occurring Shortly After Severe Acute Respiratory Syndrome Coronavirus 2 Vaccination

Two Case Reports

Kritchai Vutipongsatorn; Anthony Isaacs; Ziad Farah

Disclosures

J Med Case Reports. 2022;16(57) 

In This Article

Case Presentation

Patient A, a 55-year-old South East Asian (Filipino) woman, presented with a 6-week history of pruritic facial and torso rash and a 1-week history of worsening proximal myopathy. Her rash first developed 2 days after receiving the first dose of Pfizer BNT162b2 vaccine. She had a background of type II diabetes mellitus, stage IV chronic kidney disease (CKD), and asthma. There was no family history of autoimmune conditions. She had no drug allergies, regularly took amlodipine, omeprazole, aspirin, sodium bicarbonate, Humalog Mix50, semaglutide, and iron supplements, and used salbutamol inhalers when required. The patient was previously fit and well and worked as a nurse. She lived independently, denied any cigarette smoking and only consumed alcohol occasionally. The proximal power in her shoulders and hips was four on the Medical Research Council (MRC) scale with preserved distal power. Sensation was preserved in all modalities. There was erythematous rash on her face, upper torso, lateral aspects of both arms, and across her lower back (Figure 1). Her heart sounds were normal and chest was clear. No other significant findings were noted. Vital signs were within normal range.

Figure 1.

Images of erythematous rash on Patient A seen on the face (A), upper torso and lateral aspect of both arms (B), and across the lower back (C).

Initial blood tests showed a raised creatine kinase (CK) 11330 IU/L, erythrocyte sedimentation rate 111 mm/hr, and C-reactive protein (CRP) 14.1 mg/L. The rest of the initial investigations were as follows: hemoglobin 110 g/L, white cell count 12 × 109/L, neutrophil count 10.2 × 109/L, lymphocyte count 0.7 × 109/L, monocytes 0.6 × 109/L, eosinophils 0.2 × 109/L, platelet count 304 × 109/L, creatinine 170 μmol/L (at baseline), sodium 137 mmol/L, potassium 5.4 mmol/L, corrected calcium 2.07 mg/dL, phosphate 1.6 mmol/L (known CKD), HbA1C 49 mmol/mol, alanine transaminase 132 IU/L, bilirubin 7 μmol/L, alkaline phosphatase 85 IU/L, and albumin 33 g/L. A myositis antibody panel was positive for anti-Mi-2a antibody and anti-Ro-52 antibody. Magnetic resonance imaging (MRI) of lower limbs and pelvis showed edema in the vastus lateralis and gluteus muscles, which were more pronounced on the right. These generalized acute muscle inflammation and subcutaneous inflammation were consistent with inflammatory myositis (Figure 2). A computed tomography (CT) scan of the chest, abdomen, and pelvis did not reveal any evidence of malignancy.

Figure 2.

Magnetic resonance imaging T2 with Short Tau Inversion Recovery (STIR) sequences of patient's proximal thighs showing edema in the vastus lateralis and gluteus muscles more pronounced on the right

During admission, the patient developed dyspnoea and chest pain without overt clinical features of cardiac failure. Her troponin T and brain natriuretic peptide peaked at 1684 ng/L and 500 pg/mL, respectively. Electrocardiogram was normal. Echocardiogram showed a preserved left ventricular ejection fraction of 62% and moderate diastolic dysfunction. Cardiac MRI demonstrated nondilated left ventricle with preserved overall function and normal wall thickness and contractility. Short tau inversion recovery images showed no evidence of edema. The patient could not tolerate further imaging with intravenous gadolinium.

She was diagnosed with dermatomyositis and treated with 3 days of pulsed intravenous methylprednisolone followed by oral prednisolone 40 mg once daily. As her condition was resistant to corticosteroids and her symptoms did not improve after 1 week, she received intravenous immunoglobulin (IVIG) and subsequently cyclophosphamide because of clinical concern of cardiac involvement, with good clinical response.

Patient A was followed up by the rheumatology and dermatology teams. Five months after the initial presentation, her proximal myopathy had completely resolved and there were no signs of cardiac failure. She had returned to work. However, she still experienced ongoing rashes on her face and chest, and was started on mycophenolate mofetil maintenance dose while remaining on prednisolone weaning regimen.

Patient B, a 72-year-old White British woman, presented with a 2-week history of proximal myopathy, reduced appetite, painless jaundice, and dark urine. Her symptoms developed a day after receiving the second dose of Pfizer BNT162b2 vaccine. Prior to her acute condition, she did not have any history of muscle weakness. She had a history of out-of-hospital cardiac arrest 7 years ago, and no other medical conditions. Her regular medications included atorvastatin, aspirin, bisoprolol, and omeprazole. There were no drug allergies. She was a retiree who was previously fit and well and lived independently. She denied any cigarette smoking and only consumed alcohol occasionally. On examination, she was unable to get out of bed. The powers on her proximal (shoulders and hips) and distal muscles were two and four on the MRC scale, respectively. Sensation was preserved in all modalities. Patient had normal heart sounds, clear chest, and a normal swallow. No other significant findings were noted. She had a CK of 10,222 IU/L, creatinine of 721 μmol/L, and tested positive for anti-fibrillarin antibody. The rest of the initial blood tests were as follows: hemoglobin 144 g/L, white cell count 10.5 × 109/L, neutrophil count 8.6 × 109/L, lymphocytes 1.4 × 109/L, monocytes 1.0 × 109/L, eosinophils 0.1 × 109/L, platelet count 181 × 109/L, CRP 75.1 mg/L, sodium 135 mmol/L, potassium 3.7 mmol/L, corrected calcium 1.92 mg/dL, phosphate 2.24 mmol/L, parathyroid hormone 38.4 pmol/L, alanine transaminase 246 IU/L, bilirubin 103 μmol/L, alkaline phosphatase 1569 IU/L, and albumin 43 g/L. CT scan showed a suspected pancreatic head tumor with no evidence of metastasis. Endoscopic retrograde cholangiopancreatography revealed a biliary stricture and a biliary brushing cytology showed cells that were suspicious of malignancy.

Prior to imaging, differential diagnoses included rhabdomyolysis secondary to statin and omeprazole usage, and statin-induced necrotizing myositis. However, the patient tested negative for anti-3-hydroxy-3-methylglutaryl coenzyme A reductase antibody and other etiologies were deemed more likely. She was diagnosed with inflammatory myositis secondary to either pancreatic malignancy or SARS-CoV-2 vaccine. Similar to Patient A, she was initially treated with pulsed intravenous methylprednisolone and oral prednisolone 40 mg once daily, and subsequently received IVIG due to progressive myopathy resistant to 6 days of corticosteroids. Her condition improved clinically and biochemically following a gradual taper of corticosteroid therapy. She was later transferred to a hepatobiliary center for management of her malignancy, where a subsequent pancreas biopsy revealed a moderately to poorly differentiated ductal adenocarcinoma with extensive infiltration (T2 N2 Mx R1 staging). She received a Whipple's procedure and would be followed-up at that center.

Both cases were reported to the Medicines and Healthcare Products Regulatory Agency via the Yellow Card Scheme.

processing....